Illinois, 2008

Winter Storm and Winter Weather in Illinois, February 1, 2008

February 1, 2008 · NWS DVN · 11 events in 11 counties and zones

Low pressure tracked from the southern Plains to the Ohio Valley January 31-February 1, 2008. Warmer air returning northward across a cold dome produced snow over portions of eastern Iowa, northeast Missouri and much of western and northwest Illinois.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked from the southern Plains to the Ohio Valley January 31-February 1, 2008. Warmer air returning northward across a cold dome produced snow over portions of eastern Iowa, northeast Missouri and much of western and northwest Illinois. Snow amounts in this area were mainly in the 2 to 5 inch range. However, 6 to 7 inches were common in Bureau county especially around the Princeton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 31, 9:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 9:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST THU JAN 31 2008

.UPDATE...
SNOW BANDS CONTINUE TO LIFT NORTH THROUGH CWA THIS EVE WITH IMPRESSIVE
MID LEVEL FRONTOGENETICAL FORCING NEAR TOP OF DENDRITIC ZONE
YIELDING BURSTS OF MOD/HVY SNOW WITH RATES OF NEAR 1 INCH/HR AT TIMES
WITHIN THESE BANDS. ONE SUCH BAND WAS SEEN ON RADAR LIFTING NORTH
THROUGH NORTHWEST AND WEST CENTRAL IL FROM KGBG TO NEAR KSQI. 00Z NAM
CONTINUES WITH FRONTOGENETICAL FORCING THROUGH 06Z BEFORE SLOWLY WANING
WHILE SHIFTING E/SE. QUITE A FEW REPORTS OF 2-3 INCHES IN THE
ADVISORY AREA WITH LOCALIZED 4 INCHES. HAVE EXPANDED ADVISORY TO
GRAB A FEW MORE COUNTIES IN EASTERN IA AND NORTHWEST IL. ALL IN ALL
HEAVIER SNOW ACCUMS WITH SYSTEM WILL BE FURTHER NORTH AND IN THE
FROM KMLI-KSQI-KSFY-KVYS WHERE WIDESPREAD 3-5 INCHES WITH LOCALLY AROUND
6 INCHES. CONCERNED 6+ INCH AMOUNTS COULD BECOME MORE WIDESPREAD
OVER PORTIONS OF WEST CENTRAL AND NORTHWEST IL... AND CONTINUING TO
MONITOR FOR POSSIBLE UPGRADE TO WARNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR CLINTON-DES MOINES-
     LOUISA-MUSCATINE-SCOTT.

IL...SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR BUREAU-CARROLL-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&
Hazardous weather outlook, Jan 31, 9:33 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CST THU JAN 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
933 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER STORM SYSTEM IN THE SOUTHERN PLAINS WILL MOVE NORTHEAST
TOWARDS INDIANA AND OHIO THROUGH TOMORROW. SNOW WILL CONTINUE
OVER MUCH OF THE OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT
BEFORE GRADUALLY TAPERING OFF FROM WEST TO EAST BY FRIDAY MORNING.
A SNOW ADVISORY IS IN EFFECT THROUGH 9 AM FRIDAY FOR AREAS ROUGHLY
ALONG AND EAST OF A LINE FROM BURLINGTON IOWA...TO CLINTON IOWA
TO FREEPORT ILLINOIS. SNOW AMOUNTS OF 2 TO 5 INCHES CAN BE EXPECTED
IN THE ADVISORY AREA...WITH LOCALLY AROUND 6 INCHES POSSIBLE
MAINLY ALONG AND SOUTHEAST OF A MOLINE TO STERLING LINE. SOME
BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE TONIGHT AND FRIDAY
MORNING. SNOW AMOUNTS WILL TAPER OFF TO LESS THAN AN INCH NORTHWEST
OF A CEDAR RAPIDS TO DUBUQUE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE SNOW EXITS TO THE EAST ON FRIDAY...ANOTHER DISTURBANCE MAY
BRING SOME LIGHT SNOW AND FLURRIES TO PORTIONS OF THE AREA BY LATE
FRIDAY NIGHT AND INTO SATURDAY...WITH CURRENT INDICATIONS
SUGGESTING MINIMAL ACCUMULATIONS POSSIBLE.

A MORE SUBSTANTIAL STORM SYSTEM COULD BRING A WINTRY MIX OF SNOW...
SLEET AND FREEZING RAIN TO THE AREA BY LATE SUNDAY AFTERNOON AND
ESPECIALLY SUNDAY NIGHT INTO MONDAY. STAY TUNED FOR LATER FORECASTS
AND UPDATES CONCERNING THIS POTENTIAL LATE WEEKEND STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS
AND OBSERVERS ARE ENCOURAGED TO RELAY SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 31, 10:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             FREEPORT                42.29N 89.63W
01/31/2008  E3.0 INCH        STEPHENSON         IL   TRAINED SPOTTER

1025 PM     SNOW             PRINCETON               41.38N 89.47W
01/31/2008  M3.9 INCH        BUREAU             IL   TRAINED SPOTTER

1027 PM     SNOW             6 WSW SCHAPVILLE        42.38N 90.31W
01/31/2008  M1.7 INCH        JO DAVIESS         IL   TRAINED SPOTTER

&&
Local storm report, Jan 31, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     SNOW             W CANTRIL               40.64N 92.07W
01/31/2008  M1.5 INCH        VAN BUREN          IA   TRAINED SPOTTER

1034 PM     SNOW             1 SSW MACOMB            40.46N 90.69W
01/31/2008  M3.5 INCH        MCDONOUGH          IL   TRAINED SPOTTER

&&
Local storm report, Jan 31, 11:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     SNOW             FULTON                  41.87N 90.16W
01/31/2008  M2.5 INCH        WHITESIDE          IL   TRAINED SPOTTER

&&
Local storm report, Jan 31, 11:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             MACOMB                  40.47N 90.68W
01/31/2008  E4.0 INCH        MCDONOUGH          IL   TRAINED SPOTTER

1115 PM     SNOW             GALVA                   41.17N 90.04W
01/31/2008  M3.5 INCH        HENRY              IL   TRAINED SPOTTER

&&
Local storm report, Jan 31, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     SNOW             4 W BETTENDORF          41.56N 90.56W
01/31/2008  M3.2 INCH        SCOTT              IA   TRAINED SPOTTER

            TOTAL SO FAR TODAY.

&&

LE
Local storm report, Jan 31, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     SNOW             2 ESE IOWA CITY         41.65N 91.50W
01/31/2008  M1.5 INCH        JOHNSON            IA   NWS EMPLOYEE

            STORM TOTAL. FEW FLURRIES LINGERING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Bureau

When
February 1, 12:00 AM CST to 8:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A trained spotter measured 7.0 inches of snow near Princeton.

Winter Weather, Carroll

When
February 1, 12:00 AM CST to 12:10 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
February 1, 12:00 AM CST to 3:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 1, 12:00 AM CST to 2:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow at Macomb.

Winter Weather, Mercer

When
February 1, 12:00 AM CST to 2:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
February 1, 12:00 AM CST to 8:30 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 1, 12:00 AM CST to 2:45 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 1, 12:00 AM CST to 12:30 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow at Sterling.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77317, 77318, 77319, 77320, 77321, 77322, 77323, 77324, 77325, 77327, 77328.